Alert archive / South Carolina / Small Craft Advisories in 2017

Small Craft Advisory 1, NWS Charleston, SC

January 2, 2017

NWS Charleston, SC issued this small craft advisory at Jan 2, 2017, 3:05 PM EST. It took effect at Jan 3, 2017, 3:29 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2017, 3:05 PM EST (20:05 UTC)
In effect from
Jan 3, 2017, 3:29 AM EST
Expired
Jan 3, 2017, 9:16 PM EST
In force
18 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

872 
WHUS72 KCHS 022005
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EST MON JAN 2 2017

AMZ350-030415-
/O.NEW.KCHS.SC.Y.0001.170103T1700Z-170104T0500Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
305 PM EST MON JAN 2 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT.

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$

AMZ374-030415-
/O.NEW.KCHS.SC.Y.0001.170103T1300Z-170104T0500Z/
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
305 PM EST MON JAN 2 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT.

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$
6 follow-up statements
458 
WHUS72 KCHS 030829
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
329 AM EST TUE JAN 3 2017

AMZ350-374-031630-
/O.EXT.KCHS.SC.Y.0001.170103T0829Z-170104T0400Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
329 AM EST TUE JAN 3 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$
790 
WHUS72 KCHS 031121
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
621 AM EST TUE JAN 3 2017

AMZ350-374-031930-
/O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
621 AM EST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$
448 
WHUS72 KCHS 031440
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
940 AM EST TUE JAN 3 2017

AMZ350-374-032245-
/O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
940 AM EST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$
454 
WHUS72 KCHS 031727
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1227 PM EST TUE JAN 3 2017

AMZ350-374-040130-
/O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1227 PM EST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$
630 
WHUS72 KCHS 032032
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EST TUE JAN 3 2017

AMZ350-374-040400-
/O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
332 PM EST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO 
  SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN HAZARDOUS CONDITIONS.

&&

$$
247 
WHUS72 KCHS 040216
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
916 PM EST TUE JAN 3 2017

AMZ350-374-040330-
/O.CAN.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
916 PM EST TUE JAN 3 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 12:57 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 2, 12:57 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1257 PM EST Mon Jan 2 2017

.SYNOPSIS...
A stationary front will remain inland today, then lifts north as
a warm front tonight. A cold front will push offshore Tuesday
and be followed by a second cold front Wednesday. High pressure
will then build in late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temps have hit at least 80F at KCHS, thus equalizing the record
high for the date. KSAV has also tied their 79F record for
today (See CLIMATE section below).

With enough insolation and within an air mass more like spring,
temps will obtain levels close to 15 or 20F above normal this
afternoon. Except at the beaches, where the resultant sea breeze
not far inland from the US-17 corridor, will limit how warm
it'll get, but if you're right along the beaches of Charleston
County look for max temps mainly 60-65F. For most us though
75-80F will be common.

the next batch of showers and isolated thunderstorms is
associated with a strung out short wave moving NE through
southern Georgia. That activity seems more destined to just
skirt our zones from Allendale to Tattnall County, which is
where we have the highest PoP in the 50-60% range. We lowered
coverage of showers further east, as PoP fields are graduated
down to little to no chance over the coastal counties. maybe a
shower or two forms on the sea breeze, but coverage is no higher
than isolated through sunset.

Local webcams showing very little sea fog, probably caused by
winds that are more southerly on the South Carolina waters and
starting to back SE on the Georgia waters. Thus limiting the
residence time over the cooler shelf waters. Also, there may be
a little too much wind as well off the surface, with VWP
showing 20-25 kt at 1k feet. We have shrunk the areal coverage
of sea fog back to just patchy coverage the rest of the
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight: Elevated rain changes will persist tonight as the low-
level jet propagates eastward in response to the cold front
drawing closer. The strongest isentropic assent is still progged
to remain displaced well to the north, so it remains uncertain
exactly how widespread any rain will be within the warm sector.
Pops will be capped at 50-70% for now, but higher value may
eventually be needed as once this time period falls within the
temporal window of the various high resolution models and the
02/03z SREF is received. It will remain a warm night with lows
only dropping into the lower-mid 60s. There will be a risk for
sea fog moving inland across the coastal counties this evening
and continuing for much of the night, but visibilities may be
tempered by passing showers. The potential for low visibilities
will be maintained in the Hazardous Weather Outlook, but Dense
Fog Advisory conditions are far from certain.

Tuesday: A deamplifying negatively tilted short wave passes overhead
in the morning, moving to the NE in the afternoon. The short wave
will assist surface low pressure centered over the OH Valley in the
morning to the NE throughout the day. The low will drag a warm front
further north of our area while a cold front linked to this low will
approach from the west in the morning. The cold front is expected to
cross through our area in the afternoon. Most locations will start
out with chance POPs in the morning, except for the Charleston Tri-
county, which will have likely POPs due to being closer to the
aforementioned surface low and stronger perturbations within the
passing short wave. POPs will rapidly decrease into the afternoon,
with the passage of the cold front. Before moving out, the remaining
showers may drop another ~0.1" of QPF across the area, mainly in the
morning hours. As for the thunder potential, it remains low. There
is just enough instability in the morning to warrant keeping a
slight chance in the forecast. Sea fog and low stratus could linger
along the coast in the morning before winds veer and strengthen.
Breezy conditions are expected in the afternoon with gusts
approaching 20-30 mph, especially along the immediate coast. Warm
air advection and compressional heating in advance of the cold front
will allow near record highs in the mid 70s, except cooler near the
coast. SW winds overnight combined with decent cloud cover will
limit temperature drops. Lows should generally be in the 50s.

Wednesday and Thursday: A broad longwave mid/upper trough will hover
over the eastern and central states. A second, but dry cold front
will cross through the area Wednesday morning. Cold air advection
will hold off until Thursday, meaning Wednesday's highs will
generally be in the upper 60s (due NW surface winds), then dropping
into the 50s on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The models continue the tricky trend of flip flopping and showing
different solutions in the long term. The 00Z GFS keeps up dry into
Friday, then develops a coastal trough Saturday followed by moving a
storm system through on Sunday. The 00Z ECMWF keeps us dry Thursday
night, then moves a story system through Friday into Saturday
followed by drying conditions on Sunday. Little weight was given to
the long term forecast. But it should be noted that both models show
much colder air moving into the region behind the storm system.
We'll need to keep an eye on the timing of the cold air arriving to
make sure we don't have any non-liquid precipitation issues.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR weather at both KSAV and KCHS this afternoon and early
tonight. However, there is an decent potential for MVFR or even
IFR conditions overnight into Tuesday morning, as low
clouds/fog and light to perhaps moderate rains develop. While
our confidence and the probabilities of sea fog are not too
great, should any sea fog move onshore, then conditions could
actually be worse than we are now showing, especially at KCHS
where onshore trajectories are more favorable.

Increasing low level winds will climb to 35 or 40 kt overnight,
and with surface winds no more than about 4-8 kt, we have
included mention of LLWS for several hours late tonight into
Tuesday morning. Surface winds will then increase by 15Z
Tuesday, becoming SW and gusty thereafter.

Extended Aviation Outlook: VFR weather will return later Tuesday
and continue through late week.

&&

.MARINE...
Today: The local waters will lie near the western periphery of
the sub-tropical Atlantic ridge which has poked in behind a
stationary front inland over the southeast states. Since it'll
be so warm over nearby land areas this afternoon, a resultant
sea breeze will allow for winds to back around to the south, but
speeds will be no higher than about 10 or 12 kt. Seas will be
held to no higher than 3 or 4 ft. So far there has been no more
than patchy sea fog along the cooler shelf waters off the coast
of Charleston County, and we expect only a little further
development further south. We diminished the sea fog to just
patchy coverage the rest of the daytime hours.

Tonight: South winds will begin to increase a pre-frontal low-
level jet traverses the area. Expect south to southwest winds
10-15 kt in the cooler, more stable nearshore waters to 15-20 kt
over the warmer Georgia offshore waters. Seas will build and
reach 3-4 ft nearshore waters and 4-5 ft offshore waters. A
Small Craft Advisory is not currently anticipated. Conditions
will favor widespread sea fog across the nearshore waters and
Charleston Harbor overnight. While vsbys could certainly drop
below 1 nm at times, increasing shower activity could keep vsbys
in the 1-3 nm range, especially from midnight on when shower
activity.

Tuesday: Sea fog in the morning will gradually diminish in coverage
as a stronger SW flow develops in advance of our next cold front.
Warm advection will limit some of the mixing potential, especially
over the coolest shelf waters, but with geostrophic winds of 30-35
kt it looks like we'll need advisories for AMZ350 and AMZ374, maybe
even Charleston Harbor. It's too early to issue any SCA at this
point, but they could be required at a later time.

Wednesday through Friday: Continental high pressure will build
behind a secondary cold front that moves through late Wednesday.
Cool advection behind that front will allow for elevated winds and
seas, but not high enough for advisories.

&&

.CLIMATE...
Record Max Temps January 2...
KCHS: 80 set in 2015 (so far today it's reached 80)...
KCXM: 77 set in 1955 and previous...
KSAV: 79 set in 1952 (so far today it's reached 79F)...

Record Max Temps January 3...
KCHS: 79 set in 1998 and previous...
KCXM: 79 set in 1952...
KSAV: 79 in 1952...

Record High Min Temps January 2...
KCHS: 60 set in 1985...
KCXM: 63 set in 1985...
KSAV: 64 set in 1985...

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Jan 2, 3:37 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
337 AM EST MON JAN 2 2017

AMZ330-350-352-354-030845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
337 AM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEA FOG...SEA FOG COULD DEVELOP ACROSS THE COASTAL WATERS TODAY AND
TONIGHT. THE FOG COULD BECOME DENSE AT TIMES WITH VISIBILITIES LESS
THAN 1 NM. A DENSE FOG ADVISORY MAY BE NEEDED LATER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEA FOG...SEA FOG COULD LINGER ACROSS THE COASTAL WATERS TUESDAY
BEFORE A COLD FRONT SHIFTS OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-
030845-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
337 AM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>052-030845-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
337 AM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

DENSE FOG...SEA FOG COULD SPREAD INLAND ACROSS THE COASTAL COUNTIES
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TODAY AND TONIGHT.
VISIBILITIES COULD DROP TO LESS THAN 1/4 MILE AT TIMES IN ANY SEA
FOG THAT DEVELOPS. A DENSE FOG ADVISORY MAY BE NEEDED IF SIGNIFICANT
DENSE SEA FOG DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG...SEA FOG COULD IMPACT THE COASTAL COUNTIES EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 5:20 PM ESTSevere Thunderstorm WarningCHSAllendale40 min
Jan 2, 4:39 PM ESTSpecial Weather StatementCHSJenkins36 min
Jan 2, 5:16 PM ESTSpecial Weather StatementCHSScreven29 min

Nearby

Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.